In 2010, over 12 million people in the United States reportedly used prescription painkillers, also known as opioid pain relievers, for non-medical use. Opiate abuse can lead to rough withdrawal symptoms and even alternative drug abuse once a person stops using the drug.
- Abuse: Many people who abuse opiate pain relievers tend to become dependent on them. This dependency can lead to the abuse of illegal drugs as well, such as heroin. Alternatively, if after growing dependent to opiates you stop using the drug, you may experience withdrawal that involves extraordinarily uncomfortable symptoms. Many people who experience withdrawal, succumb to abusing other drugs in order to relieve and avoid these symptoms.
- Withdrawal: Opiate withdrawal is not usually life threatening, but it is a difficult process that can potentially lead to health complications. Despite this, withdrawal is a necessary first step that you must endure to break your dependence and continue on the path of changing your life for the better. Similar with other drugs, if you use opiates for an extended period of time, your body can become desensitized to them and therefore will need more of the drug to feel the effects. The extended use of opiates affects your nerve cells by changing their structure, making them dependent on the drug just to function properly. Abruptly stopping your use of opiates causes your body to react. This leads to severe withdrawal symptoms. These symptoms occur in two phases.
- Phase 1 symptoms:
- excessive yawning
- excessive sweating
- teary eyes
- a runny nose
- Phase 2 symptoms:
- abdominal cramps
- an accelerated heartbeat
- dilated pupils
There can also be long-term symptoms that follow these symptoms. They are usually less physical, but more behavioral and emotional.
Do you or a loved one suffer from opioid use disorder? See if you qualify for Segal’s clinical research study today!
Photo Source: Courtesy of team-orange-durham.wikispaces.com/ bing images